Alert archive / South Dakota / Heat Advisories in 2016

Heat Advisory 3, NWS Sioux Falls, SD

June 17, 201620 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this heat advisory at Jun 17, 2016, 11:13 AM CDT for 20 counties in South Dakota; Dakota County, Dixon County, Nebraska; Plymouth County, Woodbury County, Iowa. It took effect at Jun 17, 2016, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2016, 11:13 AM CDT (16:13 UTC)
In effect from
Jun 17, 2016, 1:00 PM CDT
Expired
Jun 17, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 24 counties

Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS73 KFSD 171613
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT FRI JUN 17 2016

IAZ020-031-NEZ013-014-SDZ038-039-052>055-058>071-180000-
/O.NEW.KFSD.HT.Y.0003.160617T1800Z-160618T0000Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-BEADLE-KINGSBURY-JERAULD-SANBORN-
MINER-LAKE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...
HOWARD...MADISON...ORLAND...PLANKINTON...WHITE LAKE...STICKNEY...
MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...
MONTROSE...SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
CLAYTON...PARKER...CENTERVILLE...MARION...VIBORG...IRENE...
HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...HARRISBURG...
TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR...YANKTON...
VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1113 AM CDT FRI JUN 17 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WEATHER CONDITIONS...TEMPERATURES REACHING THE LOWER TO MIDDLE
  90S COMBINES WITH HIGH HUMIDITY WILL RESULT IN A HEAT INDEX OF
  100 TO 105 DEGREES THIS AFTERNOON INTO THE START OF THE EVENING.

 *IMPACTS...PROLONGED EXPOSURE TO HOT AND HUMID CONDITIONS MAY
  LEAD TO HEAT RELATED ILLNESS. EXCESSIVE HEAT MAY ALSO IMPACT
  THOSE MORE SUSCEPTIBLE TO ILLNESS...INCLUDING CHILDREN...THE
  ELDERLY AND PETS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY
WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE
POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED
ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND
NEIGHBORS.

   TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

   TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY
AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST
BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME
BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION.   HEAT
STROKE IS AN EMERGENCY...CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jun 17, 6:05 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 6:05 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT FRI JUN 17 2016

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CDT Fri Jun 17 2016

Biggest concerns in the short term remain focused on the heat,
humidity and risk of convection later this afternoon and evening.
Models this morning continue to struggle with low level moisture and
have done a poor job handling ongoing convection over Montana and
North Dakota. Nevertheless, surface observations indicate an
expansive reservoir of 70 degree dew points have advected northward
over the past 24 hours.

Through Daybreak: Shortwave energy will continue to lift northeast
across portions of western and central North Dakota. Convection
should become slightly more organized though the morning tracking
towards western Minnesota. As the somewhat weak LLJ begins to veer,
wouldn't rule out an isolated shower/storm developing along the
Buffalo Ridge after sunrise, but feel convection chances are low.

Today/Tonight: The biggest concern will be with an approaching
frontal boundary pushed eastward by convection and shortwave energy.
A very warm and humid airmass will build south and east of this
boundary. High temperature have been increased into the 90s, which
brings heat index values near advisory levels. Adjusting boundary
layer moisture values still pushes MLCAPE values upwards of 2-4k
J/KG. Effective shear remains rather poor through the
afternoon/evening AOA 15-20 knots. The biggest question is the
degree of forcing and ability to overcome very warm temperatures
aloft. Forcing will be the strongest along the sfc boundary, with
CAMs suggesting an area of higher convergence along the HWY 14
corridor, perhaps being enhanced by outflow from northern MN
convection. Further south and southwest, the absence of any highly
detectable mid-lvl vorticity maximum this morning across
Kansas/Nebraska makes the forecast a bit more difficult. There does
appear to be a minor 700 mb wave forming in northwestern KS, that
could serve as a secondary focal point of convection that would lift
northward in the evening.

Should convection develop, it would have the potential to form into
one or more clusters slowly working across the CWA in the evening.
Will see a gradual downturn by sunset, but anticipate widely
scattered storms persisting into the early morning hours.

Severe Weather Threats: Given high buoyancy values, but weak shear,
would anticipate the biggest risks of localized downbursts. Given
large CAPE, hail will also be possible, but the lack of shear should
prevent very large hail.  The tornadic threat, while low, can't be
discounted immediately along the boundary.Perhaps a secondary threat
to consider would be heavy rainfall. Despite the short duration of
individual updrafts, the slow storm propagation could lead to
localized flash flooding.  PWAT values are running nearly 1.75",
which is near daily record values. Despite what could be a scattered
storm coverage, have added heavy rain wording into the grids.

.LONG TERM...(Saturday through Thursday)
Issued at 313 AM CDT Fri Jun 17 2016

Warm and humid weekend in store across the area with ridge building
across the western half of the US. Could have a few thunderstorms
around in the morning as short wave exits the area. Some of the
models including the NAM and GFS are quite convective, but think the
cap will come into play especially south of Interstate 90.  Profile
warms throughout the day, and 850 hpa temps warm to 21-25 C.
Depending on cloud cover, could see temperatures top out in the
upper 80s and lower 90s.  With humid conditions expected, could see
heat index values approach 100 across central South Dakota.

The more certain heat concern is on Sunday ahead of a cold front
approaching.  As previous forecast mentioned, atmosphere is capped
ahead of the front leading to good heating. Will certainly be breezy
with 25-30 knots at 925 hpa and 850 hpa.  With moisture pooling
ahead of the front, could see heat index values eclipse the century
mark along and east of the James River valley towards highway 60.

As cooler air moves in aloft behind the front Sunday night into
Monday, there is a chance of thunderstorms. However, much of the
large scale synoptic forcing remains to the north making the chance
of precipitation highly questionable.  For what it is worth, there
is a secondary jet streak south of the main jet streak to the north
that influences the area Sunday night into monday morning.  Much of
the forecast area remains in the right front quadrant of the jet
streak, but the far northeast corner will be on the edge of the left
front potentially helping development slightly.

Behind the front, temperatures cool through mid week prior to an
additional warming spell that looks to develop by late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 602 AM CDT Fri Jun 17 2016

A rather uncertain convection forecast continues for later today.
Latest guidance suggests coverage of storms may not be sufficient
enough for anything more than a vicinity mention at this time. However
favored timeframe for convection remains from 6pm to 10pm. VFR
conditions will be the prevailing category throughout the TAF
period and winds will remain southerly into Saturday morning.

 &&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Jun 17, 3:46 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT FRI JUN 17 2016

MNZ071-072-080-097-098-SDZ038>040-050-052>070-180900-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
346 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HEAT INDEX VALUES
THIS AFTERNOON WILL CLIMB BETWEEN 95 AND 100 DEGREES.

SCATTERED THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. A FEW STRONG TO SEVERE STORMS MAY
BE POSSIBLE. THE MAIN RISKS WILL BE DAMAGING WINDS UP TO 70
MPH AND HALF DOLLAR SIZE HAIL. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING MAY ALSO BE POSSIBLE. STORMS WILL SLOWLY
WEAKEN BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND NIGHT AS
A FRONT MOVES THROUGH THE AREA. STRONG TO SEVERE STORMS MAY BE
POSSIBLE.

HEAT AND HUMIDITY WILL CONTINUE THIS WEEKEND. HEAT INDEX VALUES
MAY REACH OR EXCEED 100 DEGREES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ071-180900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA-
UNION-
346 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL CLIMB INTO THE LOWER 90S. THUNDERSTORMS
WHICH DEVELOP OVER PORTIONS OF EASTERN SOUTH DAKOTA AND ADJACENT
AREAS OF MINNESOTA MAY DROP SOUTHWARD INTO NORTHWEST IOWA LATE
THIS EVENING. WHILE THE SEVERE WEATHER RISK IS LOW...THESE
THUNDERSTORMS MAY PRODUCE STRONGER WINDS AS THEY MOVE SOUTHEAST
AND DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND NIGHT AS
A FRONT MOVES THROUGH THE AREA. STRONG TO SEVERE STORMS MAY BE
POSSIBLE.

HEAT AND HUMIDITY WILL CONTINUE THIS WEEKEND. HEAT INDEX VALUES
MAY REACH OR EXCEED 100 DEGREES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:23 PM CDTSevere Thunderstorm WarningFSDBrookings37 min
Jun 17, 6:49 PM CDTFlash Flood WarningFSDBrookings3 hr
Jun 17, 6:51 PM CDTSevere Thunderstorm WarningFSDBrookings24 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningFSDDickinson32 min

Nearby

Heat Advisories in South Dakota, 2016Heat Advisories in Nebraska, 2016Heat Advisories in Iowa, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.